Texas, 2009

Hail in Texas, June 3, 2009

June 3, 2009 · NWS EWX · 5 events in 3 counties and zones

Widely scattered afternoon severe storms fired along a late spring cold front just west of San Antonio, and then spread west and southwest toward the Rio grande River. Severe storms were confined generally along/or south of Highyway 90/Interstate 10 from about 4 pm until about 9 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Widely scattered afternoon severe storms fired along a late spring cold front just west of San Antonio, and then spread west and southwest toward the Rio grande River. Severe storms were confined generally along/or south of Highyway 90/Interstate 10 from about 4 pm until about 9 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 3, 11:46 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 3, 11:46 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 PM CDT WED JUN 3 2009

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD.
DIURNAL HEATING AND A S/W TROF WILL INCREASE INSTABILITY ACROSS
THE REGION THIS AFTERNOON THROUGH THIS EVENING. WILL SEE DEVELOPMENT
OF CB ACROSS SOUTHEAST TEXAS WITH SHRA/TSRA...BUT THE BULK OF THE
ACTIVITY WILL REMAIN E-SE OF THE I-35 CORRIDOR ACROSS THE COASTAL
PLAINS AND EAST TEXAS. A STRAY SHRA/TSRA COULD AFFECT TAF SITES
AFTER 20Z...BUT HAVE LEFT EXPLICIT MENTION OUT OF TAFS DUE TO
LOW CERTAINTY. LIGHT W TO NW SFC WINDS WILL GRADUALLY VEER TO NRLY
THEN NERLY THROUGHOUT THE TAF PERIOD...BUT ARE EXPECTED TO REMAIN
AOB 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 1101 AM CDT WED JUN 3 2009/

UPDATE...
OVERNIGHT MCS HAS LEFT A SOMEWHAT STABILIZED AIRMASS ACROSS SOUTH
CENTRAL TEXAS THIS MORNING. HAVE REMOVED THUNDER MENTION FOR THE
REMAINDER OF THIS MORNING AND HAVE GONE 20 POPS ACROSS THE BOARD.
MEANWHILE, A SURFACE COLD FRONT ACROSS WEST CENTRAL TEXAS IS
MOVING SOUTHWARD AND MID LEVEL SHORT-WAVE MOVING EAST ACROSS
CENTRAL TEXAS. AIRMASS WILL SLOWLY DESTABILIZE THIS AFTERNOON AND
HAVE MAINTAINED CHANCE POPS ACROSS THE AREA. MAY SEE SOME STRONG
STORMS AND LOCALLY HEAVY DOWNPOURS, ALTHOUGH WILL NOT MENTION IN
FORECAST AS THEY WILL BE ISOLATED WITH UNCERTAINTY AS TO LOCATION.
OTHER THAN SOME MINOR ADJUSTMENTS TO THE SENSIBLE WEATHER GRIDS
FOR THIS AFTERNOON AND EVENING BASED ON OBSERVATIONAL TRENDS,
REMAINDER OF SOUTH CENTRAL TEXAS FORECAST IS ON TRACK.

PREV DISCUSSION... /ISSUED 643 AM CDT WED JUN 3 2009/

AVIATION...
WEAK MCS WAS ABLE TO MODIFY THE AIR TO REMOVE MOST LOW CLOUDS FROM
THE AREA AND LIMIT PRECIP THIS MORNING. A FEW SHOWERS ARE STILL
ANTICIPATED WHEN A COOL FRONTAL ZONE BECOMES ESTABLISHED OVER THE
AREA LATE THIS MORNING SOME ELEVATED SHOWERS WILL ALSO TRACK
SOUTH FROM THE SJT AREA THIS MORNING. WHILE GOOD LAPSE RATES ALOFT
COULD SUPPORT AFTERNOON CONVECTION, THE FOCUS SHOULD BE BETTER
SOUTH OF THE I-35 TERMINALS. FARTHER WEST, SOME MOISTURE POOLING
ALONG THE RIO COULD OFFER MORE OPPORTUNITY FOR CONVECTION, SO A
PROB30 GROUP CONTINUES FOR THIS AREA THIS AFTERNOON. STABLE
WEATHER AND VFR CONDITIONS SHOULD RESUME LATE TONIGHT WITH MOSTLY
LIGHT NORTH WINDS.

PREV DISCUSSION... /ISSUED 320 AM CDT WED JUN 3 2009/

DISCUSSION...
MESO HIGH ACTIVITY EARLY THIS MORNING CONTINUES TO WEAKEN AND
SHOULD DIMINISH EAST OF THE ESCARPMENT IN THE NEXT FEW HOURS.
DISTURBANCES IN NORTHWEST FLOW WILL PUSH A WEAK FRONT INTO THE
AREA TODAY. FRONT WAS SERVE AS A FOCUS FOR SHOWERS AND
THUNDERSTORMS LATE MORNING THROUGH THE AFTERNOON. ADDITIONAL
DISTURBANCES TONIGHT WILL PUSH THE FRONT THROUGH THE AREA WITH
SHOWERS AND STORMS..MORE NUMEROUS ALONG AND EAST AND SOUTH OF THE
ESCARPMENT AS THE FRONT PUSHES THROUGH THESE AREAS. SURFACE RIDGE
WILL BUILD IN BEHIND THE FRONT AND WITH SUBSIDENT NORTHWEST FLOW
ALOFT..MOSTLY SUNNY SKIES ARE EXPECTED ON THURSDAY. SUBTROPICAL
RIDGE BUILDS IN FROM THE SOUTHWEST FRIDAY WITH HIGHS ON THE
UPTREND. READINGS COULD ECLIPSE THE CENTURY MARK OVER THE MID RIO
GRANDE PLAINS FRIDAY AFTERNOON. ANOTHER STORM SYSTEM OVER THE FOUR
CORNERS WILL SPREAD EAST ACROSS THE CENTRAL PLAINS SATURDAY
QUASHING THE UPPER RIDGE WITH SUBTROPICAL JET ENTRY THROUGH THE
REGION. CONTINUED VERY WARM TO HOT SATURDAY WITH HIGHS RANGING
FROM THE LOWER 90S OVER THE HILL COUNTRY AND EASTERN CWA TO OVER
100 ALONG THE RIO GRANDE PLAINS. LOWS WILL BE WARMING THROUGH THE
WEEKEND AS WELL (MOSTLY IN THE 70S BY SUNDAY) WITH SOUTHEAST FLOW
RETURNING AND DAYTIME HIGHS ABOVE NORMAL. WEAK DISTURBANCES IN A
SLIGHTLY STRENGTHENING SUBTROPICAL JET MONDAY EVENING MAY FORCE
DEVELOPING CONVECTION ALONG THE MEXICAN PLATEAU EASTWARD INTO FAR
WESTERN SECTIONS. OTHERWISE..WESTERLY FLOW ALOFT BY MIDWEEK SHOULD
KEEP SURFACE BASED MOISTURE CAPPED OFF FROM DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              91  69  91  66  95 /  40  40  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  91  68  91  61  95 /  40  40  -   -   -
NEW BRAUNFELS MUNI AIRPORT     92  67  91  64  96 /  50  40  -   -   -
BURNET MUNI AIRPORT            89  63  88  64  93 /  40  20  -   -   -
DEL RIO INTL AIRPORT           93  72  96  72  98 /  20  20  -   -   -
GEORGETOWN MUNI AIRPORT        90  65  88  64  92 /  40  30  -   -   -
HONDO MUNI AIRPORT             93  70  92  67  95 /  40  30  -   -   -
SAN MARCOS MUNI AIRPORT        92  67  90  64  93 /  40  40  -   -   -
LA GRANGE - FAYETTE REGIONAL   92  70  87  63  92 /  40  40  -   -   -
SAN ANTONIO INTL AIRPORT       91  70  92  67  94 /  40  40  -   -   -
STINSON MUNI AIRPORT           94  72  93  68  96 /  40  40  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/25
Hazardous weather outlook, Jun 3, 5:04 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 AM CDT WED JUN 3 2009

TXZ171>173-183>194-202>209-217>225-228-041115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
604 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 3, 8:28 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
928 AM CDT WED JUN 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 AM     LIGHTNING        2 NE LAKEWAY            30.39N  97.96W
06/03/2009                   TRAVIS             TX   BROADCAST MEDIA

            LIGHTNING STRIKE CAUSED FIRE IN A HOME IN THE 1700
            BLOCK OF TRAIL OF THE WOODS NEAR THE SHORE OF LAKE
            TRAVIS. NO INJURIES REPORTED.

&&

EVENT NUMBER 00644

CJM
Local storm report, Jun 3, 1:01 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
201 PM CDT WED JUN 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             3 NW BANDERA            29.76N  99.11W
06/02/2009  M0.62 INCH       BANDERA            TX   COCORAHS

            HAIL REPORTED NORTHWEST OF BANDERA.

&&

EVENT NUMBER 00645

CJM
Special weather statement, Jun 3, 1:40 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
240 PM CDT WED JUN 3 2009

TXZ204-205-220-032045-
MEDINA-BEXAR-ATASCOSA-
INCLUDING THE CITIES OF...HONDO...SAN ANTONIO...PLEASANTON
240 PM CDT WED JUN 3 2009

A CLUSTER OF STRONG THUNDERSTORMS HAS DEVELOPED BETWEEN HONDO AND
SAN ANTONIO AND WILL CONTINUE TO MOVE SOUTH AT 20 MPH. FREQUENT
LIGHTNING...WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS. DRIVERS ON HIGHWAY 90 BETWEEN SAN ANTONIO AND
CASTROVILLE AND ON I-35 BETWEEN SAN ANTONIO AND LYTLE ARE ADVISED
TO USE ADDITIONAL CAUTION AS VERY HEAVY DOWNPOURS WILL SUDDENLY
REDUCE VISIBILITIES. RUNOFF FROM THESE STORMS MAY ALSO CAUSE
PONDING ON ROADWAYS AND INTERSECTIONS.

The radar

The Austin/San Antonio radar (KEWX), 80 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Bexar

When
June 3, 2:10 PM CST
Where
Bexar County, 5.91 mi NW of Macdona
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
29.390, -98.770

There was golfball hail near Highway 90 and FM 211.

Hail, Medina

When
June 3, 3:00 PM CST
Where
Medina County, 2.51 mi WNW of Dunlay
Measured
0.88 in hail
Reported by
Public
Coordinates
29.360, -99.040

The public reported hail along County Road 4581.

Hail, Medina

When
June 3, 3:20 PM CST
Where
Medina County, 2.51 mi WSW of Dunlay
Measured
1 in hail
Reported by
Public
Coordinates
29.340, -99.040

The public reported hail along County Road 4581.

Hail, Lavaca

When
June 3, 4:25 PM CST
Where
Lavaca County, 1.51 mi NNE of Halletsville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.470, -96.940

Hail, Lavaca

When
June 3, 4:54 PM CST
Where
Lavaca County, 0.69 mi N of Mont
Measured
0.75 in hail
Reported by
County Official
Coordinates
29.390, -97.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163637, 163642, 163639, 163640, 163643.